ALL, Pre-B, Standard Relapse
Day -3, Pre-Conditioning, Transplant Ward room 201.
Written 1st August 2017.
This week has been intense (hence the delay in my post). We arrived back at the Children’s on Mon 24/7. Admission into transplant ward by 1pm. This was followed by hyperhydration & administration of the following :- Ursodeoxycholic acid (a medication which reduces the risk of veno occlusive disease of the liver), bactrim daily, fluconozole (antifungal), aciclovor (reduces risk of viral infections). On top of this additional new regime of meds, Bella still needed to take her regular medications, around 8-9 each morning & night.😩☹
On Monday night she reacted @12.8ml of ATG. ATG (Anti-thymocyte globulin) is an infusion of horse or rabbit-derived antibodies against human T cells, in the prevention of graft vs host disease. Basically, Bella was infused with a rabbit antibody. These cells train her T-cells not to reject my stem cells! 😱😱
The reaction occured 3 hr into her infusion. She became agitated & obsessed over using a hairdryer to warm her bed. She refused the Bear Hugger (which is the best thing ever! My favourite piece of equipment at the hospital) 😂😂.
Even the tone of her voice changed. She was kicking & screaming-a full blown melt down. 😨I had never seen her so aggressive & out of control- even by oncology roid rage standards! We told her she couldn’t use it in transplant. It would create a particle dust storm- something Bella could not afford, heading into transplant. She was furious. But we knew this was the ATG & steroids talking. The oncology team quickly gave her Lorazapam & fenergan to help settle her & the reaction. It worked. Thankfully, this was
the only major reaction which occurred in the past 7 days of pre-conditioning.
During the pre-conditioning week she was also given 3 highly potent chemo drugs: Thiotepa (which leaches out onto your skin & can cause burns so Bella had 6 showers per day over its infusion (2nights, 3 days), Bulsulfan & Fludarabine. These drugs would hoprfully obliterate any remaining white lymphoblastic T cells in her marrow, but they would also suppress her marrow. The side effects included extreme nausea, lethergy, headaches, abdo pain & focal point pain.😔
Some good news to share. With the last BMA performed Thu 20/7/17 following 3 weeks off chemo, Bella’s MRD result was 0.002! That’s a wonderful result heading into transplant in 2 days!
Bella has been isolated & will remain in her transplant room until doctors deem it safe for her to wander onto the ward post BMT. This will prevent risk of infection (as children under going BMT are at a much higher risk).
For the first time since she was diagnosed 3.4years ago, she asked me tonight, “Mummy, when can I go home?”
I stood in stunned silence, not quite knowing how to respond because she had never asked me this question before. So I asked her, “Why darling?”
And she quietly said, “Because I miss Olivia”. My heart just shattered in to a thousand pieces at the knowlege that we were only 1 week in with possibly 6-8 weeks to go (maybe more dependent recovery). My little petal was already heart-broken with her separation from little sister Olivia. 😢
We hugged one another & wept all of the pain & lost time from our Olivia ❤. Once composed, I gave her a bath to relax & to help her wash her sorrows away.
This week also involved administration of G-CSF (Granulocyte-colony stimulating factor) an injection I needed to have twice daily as a donor. G-CSF is a glycoprotein that stimulates the bone marrow to produce granulocytes and stem cells and to release them into the bloodstream.
The side effects have included headaches/migraine & aches & pains, similar to those experienced when you have the flu. It is a small sacrifice I make as a donor, in the whole scheme of things.
In two days, I am about to give my child a second chance at life. New marrow. New life & the opportunity for a CURE from this insidious disease.
Team Bella : Moving towards a cure. Counting down…2 days to go! Bring it! 👊 💪 ❤